Alert archive / New York / Small Craft Advisories in 2020
Small Craft Advisory 42, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Apr 15, 2020, 2:13 PM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Apr 15, 2020, 2:13 PM EDT (18:13 UTC)
- Expired
- Apr 15, 2020, 8:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
511 WHUS71 KBUF 151813 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 213 PM EDT Wed Apr 15 2020 LEZ020-041-160000- /O.NEW.KBUF.SC.Y.0042.200415T1813Z-200416T0000Z/ Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Dunkirk to Buffalo- 213 PM EDT Wed Apr 15 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 25 knots. Waves 3 to 5 feet. * WHERE...The Upper Niagara River and Buffalo Harbor and nearshore waters of Lake Erie from Dunkirk to Buffalo. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ JLA
2 follow-up statements
063 WHUS71 KBUF 152027 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 427 PM EDT Wed Apr 15 2020 LOZ043-044-160430- /O.NEW.KBUF.SC.Y.0043.200416T0300Z-200417T0600Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 427 PM EDT Wed Apr 15 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 2 AM EDT FRIDAY... * WHAT...West winds 15 to 25 knots and waves 4 to 7 feet expected. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Mexico Bay. * WHEN...From 11 PM this evening to 2 AM EDT Friday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ042-160430- /O.NEW.KBUF.SC.Y.0043.200416T1700Z-200417T0300Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 427 PM EDT Wed Apr 15 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM TO 11 PM EDT THURSDAY... * WHAT...West winds 15 to 25 knots and waves 3 to 6 feet expected. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...From 1 PM to 11 PM EDT Thursday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ045-160430- /O.NEW.KBUF.SC.Y.0043.200416T1500Z-200417T0600Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 427 PM EDT Wed Apr 15 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THURSDAY TO 2 AM EDT FRIDAY... * WHAT...West winds 15 to 25 knots and waves 4 to 7 feet expected. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...From 11 AM Thursday to 2 AM EDT Friday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ041-160000- /O.CON.KBUF.SC.Y.0042.000000T0000Z-200416T0000Z/ Lake Erie nearshore waters from Dunkirk to Buffalo- 427 PM EDT Wed Apr 15 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...West winds 15 to 25 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Erie from Dunkirk to Buffalo. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ020-160000- /O.CON.KBUF.SC.Y.0042.000000T0000Z-200416T0000Z/ Upper Niagara River and Buffalo Harbor- 427 PM EDT Wed Apr 15 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...West winds 15 to 25 knots. * WHERE...The Upper Niagara River and Buffalo Harbor. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hitchcock
586 WHUS71 KBUF 160007 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 807 PM EDT Wed Apr 15 2020 LEZ020-041-160115- /O.EXP.KBUF.SC.Y.0042.000000T0000Z-200416T0000Z/ Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Dunkirk to Buffalo- 807 PM EDT Wed Apr 15 2020 ...SMALL CRAFT ADVISORY HAS EXPIRED... Winds and waves will continue to subside. $$ LOZ043-044-160815- /O.CON.KBUF.SC.Y.0043.200416T0300Z-200417T0600Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 807 PM EDT Wed Apr 15 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY... * WHAT...West winds 15 to 25 knots and waves 4 to 7 feet expected. * WHERE...The nearshore waters of Lake Ontario from Hamlin Beach to Mexico Bay. * WHEN...Until 2 AM EDT Friday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ042-160815- /O.CON.KBUF.SC.Y.0043.200416T1700Z-200417T0300Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 807 PM EDT Wed Apr 15 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM TO 11 PM EDT THURSDAY... * WHAT...West winds 15 to 25 knots and waves 3 to 6 feet expected. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...From 1 PM to 11 PM EDT Thursday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ045-160815- /O.CON.KBUF.SC.Y.0043.200416T1500Z-200417T0600Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 807 PM EDT Wed Apr 15 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM THURSDAY TO 2 AM EDT FRIDAY... * WHAT...West winds 15 to 25 knots and waves 4 to 7 feet expected. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...From 11 AM Thursday to 2 AM EDT Friday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hitchcock
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Apr 15, 12:12 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Apr 15, 12:12 PM EDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Buffalo NY 1212 PM EDT Wed Apr 15 2020 .SYNOPSIS... Cold pattern continues through end of the week. A few snow showers through early afternoon give way to burst of moderate to heavy snow late afternoon into early evening, heaviest toward the Southern Tier. Snow tapers by midnight, then more scattered snow showers are expected on Thursday. Another system in the active pattern could clip parts of our southern area with accumulating snow on Friday. && .NEAR TERM /THROUGH TONIGHT/... Daytime heating and cool air aloft (H85 temp of -10c at Buffalo this morning) has yielded a few snow showers across much of the area. Even an isolated lake effect band (delta t/s up to 17c) streaming in southeast of Lake Ontario. Temps are chilly in the middle to upper 30s. Attention late this aftn is on the shortwave and enhanced snow that has caused issues over the western Great Lakes since late last night. This system slides across our area btwn 21z/5PM and 02z/10 PM this evening. Focus for stripe of heavier snow is over southern Tier. Based on upstream observations and blend of higher resolution models which are doing well with upstream trends, a narrow swath of 2-3 inches, isold 4 inch snow totals is possible across the southern Tier. Lesser amounts of an inch or two may make it as far north as southern Erie and Wyoming county while even a coating may occur on grassy surfaces toward the lake Plains, though if any rain mixes in there it will keep accums minimal. Visibility has been down below a mile over northern Indiana and southern lower Michigan this morning. Expect similar setup here and where the snow does not fall heavy, sharply reduced vsby may be the bigger impact. Shortwave and the associated snow is truly a quick hitter and will be east of our area after 10 PM. Rest of tonight looks quiet though quite chilly with lows all areas dropping below freezing and interior southern Tier dropping to the lower 20s. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... Large scale, unseasonable cool upper level troughing is expected to remain in place with embedded shortwave dropping across the region Thursday. This wave along with diurnal heating will bring a limited risk for snow/rain/graupel showers, but expect little if any accumulation given a lack of coverage and an increasing mid-April sun angle. Afternoon high temperatures expected to be a solid 15 or so degrees below normal for many areas, ranging from the mid 30s to near 40 degrees. After this wave moves by Thursday night, attention will be on stronger shortwave and associated warm air advection pattern developing along and north of stationary front from southern Plains to the mid Atlantic states. Looks like northern fringe of the precip shield with this system will graze the Southern Tier. If that occurs earlier on Friday, ptype would be snow with better chance of a mix of rain/snow by Friday aftn. Will not have to go very far north of NY/PA border for conditions likely to stay dry, though still cool, on Friday. After this system exits southeast of our area, high pressure ridge will bring dry weather for Saturday. After a chilly night Friday night with isold temps as low as 20F inland areas, readings Saturday afternoon will begin to bounce back toward normal with highs reaching the mid 40s to near 50F. Ahead of a cold front on Saturday night, expect readings to only drop into the mid to upper 30s for most areas. && .LONG TERM /SUNDAY THROUGH TUESDAY/... By day break on Sunday, an upper level trough axis will be centered over the western Great Lakes. The trough will slowly dig east across the rest of the Great Lakes and New England through out the remainder of the period. Sunday and Monday will be on the wet side while the area resides ahead of the trough axis. The period will end on the dry side as there will be no real upper level forcing. While the overall long range model trends are similar in the upper levels, quite a few discrepancies fall out in the lower levels. Both the GFS and ECMWF agree that a cold front will sweep through the region on Sunday and a shortwave will pass through sometime after that on Monday, however the models disagree with the strength, timing, and placement of these features two features, therefore kept chance for precipitation through Monday night. Behind the cold front temperatures will fall on the cooler side for the remainder of the period with day time high temperatures below normal. Following the passage of these two features, surface high pressure will build in Tuesday allowing for a rather dry day. && .AVIATION /16Z WEDNESDAY THROUGH SUNDAY/... Isolated light snow showers (VCSH) will give way to steadier more widespread snow, maybe mixed with light rain in the lower elevations of the lake plains, late this afternoon through early this evening. Expect snow to end late evening over western NY and by midnight over the Finger Lakes and North Country. VFR cigs and vsby could drop briefly to MVFR cigs and vsby through mid aftn if under one of the snow showers. Period of MVFR cigs and IFR vsby expected late this aftn into early evening mainly BUF and especially JHW where LIFR vsby not out of the question, at least briefly. ROC and IAG may see brief lower conditions while ART stays on the northern fringe of this system. Back to VFR for all sites overnight tonight. Outlook... Thursday...VFR/MVFR with a chance of mainly snow showers. Friday and Saturday...Mainly VFR. Sunday...MVFR with a chance of rain showers. && .MARINE... High pressure over the Ohio Valley will support moderate to occasionally fresh breezes over the region through Thursday. The greatest chance for a new round of SCas will be late Thursday and early Thursday evening. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JLA NEAR TERM...JLA SHORT TERM...JLA/TMA LONG TERM...EAJ AVIATION...JLA MARINE...RSH
Hazardous weather outlook, Apr 15, 4:01 AM EDT, 10 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 401 AM EDT Wed Apr 15 2020 NYZ001>008-010>014-019>021-085-160815- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 401 AM EDT Wed Apr 15 2020 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-160815- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 401 AM EDT Wed Apr 15 2020 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-160815- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 401 AM EDT Wed Apr 15 2020 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Apr 15, 2:01 PM EDT, 12 minutes before
Special Weather Statement National Weather Service Buffalo NY 201 PM EDT Wed Apr 15 2020 NYZ012-019>021-085-152215- Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- Including the cities of Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 201 PM EDT Wed Apr 15 2020 ...Snow moving in by late afternoon... Moderate to heavy snow moving across lower Michigan and northern Ohio will arrive in western New York after 4 PM. Though roads will stay wet, travel could become difficult as visibility will be sharply reduced to as low as one-half mile during periods of heavier snow. Snow accumulations of 1 to 3 inches into this evening are expected from the Boston Hills and higher terrain of Wyoming county on into the Southern Tier. There is the potential of a narrow stripe of isolated heavier snow totals closer to the New York and Pennsylvania state line, including the Southern Tier Expressway. If traveling late this afternoon into early evening, plan on snow across the area with difficult travel in some areas. JLA
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 4:27 PM EDT | Small Craft Advisory | BUF | 38 hr |
Nearby
Small Craft Advisories in New York, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.